Somalia, a case of reserpine depression (2010)

by Federico Soldani

Italiano

(Originally published in March 2010 for the blog RCS – Rizzoli Corriere della Sera – OK La Salute Prima di Tutto. Original link no longer available)

In the summer of 1978 a student of the Somali National University of Mogadishu (Italy-Somalia cooperation was very active) who attended the Pharmacology course held by my father that year, knowing that the professor of the course was a doctor asked him if he could go to his home to visit his father.

In fact, the man had been in poor health for some time. In those years Somalia was at war with Ethiopia, the few doctors were busy treating the war wounded and it was therefore difficult to have health care in the area.

When he went to the student’s home, my father was immediately struck by the attitude of the patient who was curled up in a fetal position in a corner of a semi-dark room and who answered questions with difficulty and great effort. The patient appeared severely depressed, apathetic, dehydrated with a maximum blood pressure of less than 100 millimeters of mercury and an elevated heart rate (90-100 beats per minute).

The student reported that the man was suffering from chronic diarrhea – a common clinical condition in African countries – and from a state of emotional indifference that led him to give up a pilgrimage to Mecca sponsored by Saudi Arabia (charter flights departed regularly from Mogadishu).

The pilgrimage to Mecca is the fifth pillar of Islam and every Muslim has the obligation to go to Mecca at least once in their life, if their means allow it. The refusal of the father had particularly affected the boy who had requested the visit for this.

After ruling out any familiarity and possible causes of reactive depression, my father asked if the patient was undergoing therapy for other pathological conditions. After a while the student entered the room carrying a bottle of Serpasil® (reserpine), recommended by a doctor two years earlier following the finding of a hypertensive state (the drug is no longer indicated today). The patient had continued to take this drug without interruption and without further blood pressure checks, undergoing a state of so-called “reserpinization”, of which diarrhea and psychic depression were the most marked effects.

This state is similar to the reserpinization that is experimentally practiced in the laboratory to reset the sympathetic tone of the vegetative nervous system. Reserpine causes a depletion of substances such as nor-adrenaline, dopamine and serotonin in the synaptic granules of the nerve cells, the neurons, where the molecules necessary for the nerve cells to be able to communicate are accumulated: these substances are called neurotransmitters.

The therapy with reserpine was immediately interrupted: the patient had improved a month after the suspension, but had not yet resumed completely normal behavior. Meanwhile, the teaching period was over and my father returned to Italy, still wondering if the recovery was really complete.

Last Updated on September 21, 2020 by Federico Soldani

Leave a Reply

%d